Florida, 2004

Tropical Storm in Florida, September 26 to 27, 2004

September 26 to 27, 2004 · NWS TAE · 8 events in 8 counties and zones

Hurricane Jeanne made landfall on the east coast of Florida near Stuart on the evening of September 25. Jeanne weakened to a tropical storm over central and northwest Florida on September 26.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Hurricane Jeanne made landfall on the east coast of Florida near Stuart on the evening of September 25. Jeanne weakened to a tropical storm over central and northwest Florida on September 26. Maximum sustained winds reached 42 knots at the USAF C-Tower in the northeast Gulf of Mexico. The peak wind gust and lowest sea-level pressure were 54 knots and 982.1 mb, respectively, at Cross City, FL. Rainfall totals varied from 0.89 inches at Apalachicola, FL, to 7.60 inches at Mayo, FL. Storm surges along the northeast Gulf coast ranged from two to four feet. Areal flooding was reported in portions of the eastern Florida Big Bend. Schools and several local businesses were closed on September 27. Nearly 90,000 customers were without power. There were widespread reports of downed trees and power lines. 215 homes were damaged and 18 destroyed in Dixie County. A state of emergency was declared for the affected counties. Federal assistance was granted for Jefferson, Madison, Lafayette, Taylor, and Dixie counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 26, 1:20 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 26, 1:20 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
220 PM EDT SUN SEP 26 2004

.SYNOPSIS...
JEANNE CONTINUES ON ITS N-NW TRACK WITH THE SPIRAL BANDS AFFECTING
DIXIE...TAYLOR & LAFAYETTE COUNTIES. AS JEANNE LIFTS NORTH THE OUTER
BANDING WILL SPREAD INTO THE FL BIG BEND...SW GA & EVENTUALLY OVER
THE CWA. TORNADO WATCH REMAINS JUST TO EAST OF CWA THROUGH & WOULD
EXPECT A SMALLER ONE COVERING PARTS OF EASTERN CWA THIS EVENING AS
JEANNE MOVES NORTHWARD. LAST ADVISORY DID HAVE JEANNE WEAKEN TO A
TROPICAL STORM. TLH SOUNDING REMAINS DRY IN THE MID & UPPER LEVELS
WITH A PRECIP WATER VALUE AROUND 1.50 INCHES. OF COURSE...GREATEST
THREAT OF WIND & RAIN & ISOLATED TORNADOES FROM THE CENTER TO EAST
OF THE STORM. CURRENT TRACK WILL KEEP EASTERN CWA IN THIS REGION.
SPEED OF JEANNE TO KEEP FLOODING THREAT IN LOW TO MODERATE RANGE
WITH FLOOD WATCH OUT THROUGH MONDAY.

&&

.SHORT TERM...(TONIGHT THROUGH MONDAY)
WATCHES & WARNINGS OUT. THIS EVENING & OVERNIGHT WILL SEE THE MAIN
SURGE OF WEATHER. HIGHEST POP...& WIND OVER EASTERN PARTS OF FL BIG
BEND & SW GA. THINGS GRADUALLY SETTLE DOWN ON MONDAY WITH MAIN
THREATS OF WIND...RAIN OVER CWA. KEY OF COURSE WILL BE ACTUAL
MOVEMENT OF JEANNE.

.LONG TERM...(TUESDAY THROUGH FRIDAY)
AS JEANNE LIFTS NE...TROUGH WITH COOLER & DRIER AIR WILL FILTER INTO
THE CWA. EXPECT LOW CHANCES OF RAIN WITH FALL LIKE TEMPS...AS
SURFACE RIDGE PATTERN FILTERS SOUTH OVER THE SE U.S.

&&

.MARINE...
TROPICAL STORM WARNING IN AFFECT OVER ALL COASTAL WATERS. TIDE SURGE
FROM JEANNE EXPECTED TO BE AROUND 2-5 FEET ABOVE NORMAL. WINDS &
SEAS ARE COMING UP THIS AFTERNOON...WITH 8-11 FEET AT BUOYS & N
WINDS 20-35 & GUSTY. EXPECT A BIT MORE TONIGHT...THEN A GRADUAL
LOWERING ON MONDAY TO TUESDAY.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...

TLH 74 83 68 88/ 90 50 20 10
PFN 74 84 71 86/ 70 20 10 10
DHN 71 83 67 86/ 60 30 10 10
ABY 72 82 69 87/ 70 50 20 10
VLD 74 82 69 87/ 99 60 20 10
CTY 76 82 70 87/ 99 60 20 20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

AL...INLAND TROPICAL STORM WIND WARNING ALL ZONES.
GA...INLAND TROPICAL STORM WIND WARNING ALL ZONES.
     FLOOD WATCH ALL ZONES.
FL...TROPICAL STORM WARNING SUWANNEE RIVER TO DESTIN.
     INLAND TROPICAL STORM WIND WARNING FOR ALL INLAND COUNTIES.
     FLOOD WATCH FL BIG BEND.

&&

MCT
Hazardous weather outlook, Sep 26, 4:22 AM EST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
522 AM EDT SUN SEP 26 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-271000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOTHAN...ELBA...ENTERPRISE...
FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...GEORGETOWN...
HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...MAYO...
MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...OCILLA...
OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...PORT ST
JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
522 AM EDT SUN SEP 26 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
HURRICANE JEANNE IS FORECAST TO MOVE NORTHWEST ACROSS THE CENTRAL
FLORIDA PENINSULA TODAY...THEN OFFSHORE INTO THE NORTHEAST GULF BY
THIS EVENING. JEANNE WILL WEAKEN TO A TROPICAL STORM WHEN IT MAKES ITS
SECOND LANDFALL NEAR KEATON BEACH LATER TONIGHT. CONSEQUENTLY...TROPICAL
STORM FORCE WINDS WILL SPREAD INTO THE FLORIDA BIG BEND TODAY...AND THE
EASTERN FLORIDA PANHANDLE...EXTREME SOUTHEAST ALABAMA AND SOUTHWEST AND
SOUTH CENTRAL GEORGIA TONIGHT. THEREFORE...THE TROPICAL STORM WARNING IS
NOW EXTENDED ALONG THE GULF COAST OF FLORIDA FROM THE SUWANNEE RIVER TO
DESTIN. SMALL CRAFT SHOULD REMAIN IN PORT. AN INLAND TROPICAL STORM WIND
WARNING IS IN EFFECT FOR SOUTHWEST AND SOUTH CENTRAL GEORGIA AND THE FLORIDA
BIG BEND. AN INLAND TROPICAL STORM WIND WATCH IS NOW IN EFFECT FOR SOUTHEAST
ALABAMA AND THE EASTERN FLORIDA PANHANDLE. WITH THE TRACK OF JEANNE CONTINUING
TO SHIFT FURTHER WESTWARD...EASTERN SECTIONS OF THE FLORIDA BIG BEND AND
PORTIONS OF SOUTH CENTRAL GEORGIA MAY NOW FALL UNDER THAT REGION OF THE STORM.
THEREFORE...A SIGNIFICANT TORNADO THREAT IS POSSIBLE OVER THESE AREAS...WITH A
MUCH LESSER THREAT FURTHER TO THE WEST. ALL INTERESTS SHOULD CONTINUE TO
MONITOR THE PROGRESS OF JEANNE VERY CLOSELY...AS THIS THREAT MAY STILL SHIFT A
BIT FURTHER WEST. AS FAR AS TIMING IS CONCERNED...THE GREATEST THREAT FOR
TORNADOES WILL EXTEND FROM SUNDAY NIGHT INTO MONDAY MORNING. RAINFALL TOTALS
OF 3 TO 5 INCHES WILL BE POSSIBLE ALONG THE PATH OF JEANNE...WITH LESSER
AMOUNTS TO THE WEST. A FLOOD WATCH IS NOW IN EFFECT FOR SOUTHWEST AND SOUTH
CENTRAL GEORGIA AND THE FLORIDA BIG BEND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
TROPICAL STORM JEANNE IS FORECAST TO WEAKEN TO A DEPRESSION MONDAY AFTERNOON
AS IT MOVES NORTH INTO CENTRAL GEORGIA. AS A RESULT...WINDS AND RAIN WILL
DECREASE FROM SOUTH TO NORTH ACROSS THE AREA. MAINLY DRY WITH SEASONABLE
TEMPERATURES WILL DOMINATE THE REST OF THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO NOAA
WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

MAJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 tropical storm. Local standard time, as filed.

Tropical Storm, Dixie

When
September 26, 3:00 PM EST to September 27, 6:00 PM EST
Where
Dixie forecast zone
Property damage
$1.5 million
Reported by
EMERGENCY MANAGER
Coordinates
29.581, -83.187 (the zone’s center; the record gives no point)

Tropical Storm, Franklin

When
September 26, 3:00 PM EST to September 27, 6:00 PM EST
Where
Franklin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
29.812, -84.800 (the zone’s center; the record gives no point)

Tropical Storm, Jefferson

When
September 26, 3:00 PM EST to September 27, 6:00 PM EST
Where
Jefferson forecast zone
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
30.424, -83.900 (the zone’s center; the record gives no point)

Tropical Storm, Lafayette

When
September 26, 3:00 PM EST to 6:00 PM EST
Where
Lafayette forecast zone
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
29.986, -83.181 (the zone’s center; the record gives no point)

Tropical Storm, Leon

When
September 26, 3:00 PM EST to September 27, 6:00 PM EST
Where
Leon forecast zone
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
30.458, -84.278 (the zone’s center; the record gives no point)

Tropical Storm, Madison

When
September 26, 3:00 PM EST to September 27, 6:00 PM EST
Where
Madison forecast zone
Property damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
30.444, -83.470 (the zone’s center; the record gives no point)

Tropical Storm, Taylor

When
September 26, 3:00 PM EST to September 27, 6:00 PM EST
Where
Taylor forecast zone
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
30.020, -83.619 (the zone’s center; the record gives no point)

Tropical Storm, Wakulla

When
September 26, 3:00 PM EST to September 27, 6:00 PM EST
Where
Wakulla forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
30.148, -84.376 (the zone’s center; the record gives no point)

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, September 2004The 2004 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422979, 5422980, 5422981, 5422982, 5422983, 5422984, 5422985, 5422986.